Massachusetts, 2021

Damaging Winds in Massachusetts, June 29, 2021

June 29, 2021 · NWS ALY · 3 events in 1 county or zone

Scattered severe thunderstorms moved across western New England resulting in downed trees during the afternoon and evening of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Scattered severe thunderstorms moved across western New England resulting in downed trees during the afternoon and evening of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 29, 4:03 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 29, 4:03 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
503 PM EDT Tue Jun 29 2021

.SYNOPSIS...
Oppressive heat continues today with additional hot and
humid weather expected tomorrow. A few scattered showers and storms
are possible today but a stronger cold front tracks through the
region tomorrow resulting in showers and strong to severe
thunderstorms. Cooler weather returns Thursday into the weekend with
showers and isolated thunderstorms each day as the cold front stalls
just south of our region.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Heat Advisory remains in effect until 8 PM EDT today for the
Hudson Valley, Mohawk Valley, and Taconics in New York,
Litchfield Hills in Connecticut, Berkshires and all of southern
Vermont.

A second Heat Advisory will go into effect tomorrow from 11AM to
8PM EDT for the Hudson River Valley from the Capital District
to the mid-Hudson Valley, and the southern Taconics in eastern
New York, the Litchfield Hills in northwest Connecticut, the
southern Berkshires in western Massachusetts and the
Connecticut River Valley in southern Vermont.

As of 4 PM EDT...Isolated to scattered showers and
thunderstorms have developed this afternoon across the region
with a few becoming strong to even severe due to the impressive
amount of instability in place. Widespread afternoon temperatures
soaring into the low to mid 90s outside of the southern Adirondacks
and high dew points in the low to mid 70s contributed to SBCAPE
vales exceeding 2000 J/kg and DCAPE values climbing over
1000J/kg. Luckily, weak and subtle forcing combined with meager
shear limited the number of strong to severe storms. Outflow
boundaries from storms have provided some relief from the heat
with temperatures cooling into the 80s, although dew points
remain high.

As we lose daylight, storm coverage should diminish; however, some
isolated storms are still possible overnight as the main parent
trough currently over the northern Plains gradually shifts
eastward and height falls slowly spread towards our area
overnight.

Otherwise, it will be another very warm and humid night with
low temperatures only falling into the low to mid 70s. This
unfortunately will not provide much relief from the heat.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...

One last hot and humid day will be upon us on Wednesday ahead of
an approaching cold front which should finally provide relief
from this stretch of oppressive heat and humidity.

Tomorrow morning should start out dry with a period of sunshine
that will allow temperatures to climb right back into the upper
80s to low 90s by midday. Dew points will still be elevated as
well in the low 70s which should result in heat index values
exceeding 95F, mainly from I-90 southward. As the aforementioned
positively tilted parent trough slowly swings eastward, heights
will continue to fall through the afternoon and cooler
temperatures aloft will also spread eastward. With such a hot and
humid air mass in place, SBCAPE values should once again soar
above 1500J/kg with even areas south of the Capital District
potentially rising above 2000 J/kg.

The approaching trough will also allow a conveyor belt of
stronger west to southwesterly winds aloft to push into the
Northeast allowing deep layer shear values to range 35 to 45
kts. While lapse rates will still be marginal, the increased
shear, stronger/more organized forcing and high instability will
likely result in more widespread strong to even severe
thunderstorms to develop, especially during the afternoon. In
addition, our region will be in the favorable right entrance
region of a jet positioned over southern Canada which will also
provide additional forcing for ascent. With deep layer shear in
place, storm mode should favor storm clusters and line segments.
In fact, a more organized line is depicted on the latest CAMs
along the approaching cold front but this line looks to be
delayed until later in the afternoon, after 2pm through early
evening. Ahead of this front, the environment will be primed and
subtle dew point/differential heating boundaries will be
sufficient to initiate convection. Given the potential overlap
between high instability and stronger deep layer shear along
Interstate 90 from the Capital District into western New
England, the Storm Prediction Center elevated this region into
its "enhanced risk" for severe weather tomorrow while the rest
of the region is placed in the "slight risk". The main hazards
from any severe storm tomorrow includes damaging winds, frequent
lightning and heavy down pours.

While the main line of convection should exit into New England
tomorrow evening, our upstream parent trough looks to gradually
close off Wednesday night into Thursday. As a result, the low
level thermal boundary associated with our cold front looks to
stall somewhere over southern New England or SE NY. Behind this
boundary, winds shift to the northwest and a cooler air mass
should infiltrate most of eastern NY/western New England. As a
result, temperatures Thursday should be much more comfortable
with highs only in the mid to upper 70s. Dew points, however,
will still be elevated in the 60s so it will still feel muggy.
With the boundary stalled just to our south and the parent
trough closing off, waves of low pressure are expected ride
along the boundary resulting in period of showers on Thursday
with some rumbles of thunder not ruled out. Exactly how far
north into our region the showers extend is dependent upon
exactly where the boundary stall and this is still uncertain.
For now, we continued to place chance and likely POPs for areas
along and south of I-90 but trended POPs downward for the Upper
Hudson Valley and southern Adirondacks. Total rainfall from
these periods of showers could range up to 0.25 to 0.50 inches

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Unsettled conditions look likely for at least Thursday night-
Saturday, although exact details remain uncertain due to continuing
low predictability of developing upper level low, somewhere between
Ohio Valley and northern Appalachians, and where it ultimately
tracks.

Multiple waves of low pressure along an associated frontal system
south/east of the region should provide enhanced focus for more
widespread shower chances at times. Current consensus favors
Thursday night-Friday for one potential wave passing nearby, and
have favored higher NBM PoPs (likely) for this time period.
Thereafter, shower chances may be tied to areas of deformation
around northern periphery of passing closed low, enhanced further by
diurnal effects. This may favor Saturday afternoon-night, perhaps
into early Sunday, where high chance PoPs are indicated.

Showers may decrease in areal coverage Sunday afternoon/night,
depending on how progressive closed low is and/or how quickly
it opens up.

Active weather may continue into early next week, as several fast
moving disturbances track southeast within modest west/northwest
mid/upper level flow behind departing upper level trough. A
lingering low level baroclinic zone somewhere near or just
south/west of the region may enhance these chances. Therefore, will
keep scattered shower/thunderstorm mention through Monday afternoon,
tapering to isolated chances by Tuesday.

As for temperatures, they should remain below normal Friday-
Saturday, with highs mainly in the mid 60s to lower 70s, and
overnight lows in the 50s to lower 60s. However, there is the
potential for even cooler max temps for Fri-Sat if more
widespread/steadier rain occurs, which could hold max temps down
into the upper 50s to lower/mid 60s for many areas. Slight warming
possible for Sunday, with highs reaching the 70s for most lower
elevations, and upper 60s/lower 70s across higher terrain.

Warmer temperatures return by Monday-Tuesday, with highs reaching
the lower/mid 80s in valleys, and 75-80 across higher terrain areas.
Overnight lows in the mid 50s to lower 60s.
&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18z/Wed...VFR conditions are expected for the majority of
the TAF period. This afternoon will be similar to yesterday and
consist of convective cumulus clouds above 5000 feet with isolated
showers and thunderstorms around. Coverage of storms still looks to
be rather sparse, so will maintain VCSH at all sites this afternoon,
but a brief period of MVFR/IFR cannot be ruled out in any heavier
shower or storm that passes directly over the terminal.

Activity will dissipate this evening with some patchy clouds
lingering through the overnight. Due to the additional clouds, fog
chances are not high enough to include in the TAF.

Convective clouds gradually redevelop Wednesday morning with a
greater coverage of showers/thunderstorms during the afternoon, but
these begin after 18z/Wed.

Wind will be out of the west to southwest at 10 kt or less through
the TAF period, with the lightest winds tonight.

Outlook...

Wednesday Night: High Operational Impact. Likely SHRA...TSRA.
Thursday: High Operational Impact. Scattered SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA.
Independence Day: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Hot and humid weather is expected through Wednesday. A cold front
approaches Wednesday afternoon and evening, triggering showers and
some strong thunderstorms. Cooler weather arrives Thursday into the
weekend, with showers and isolated thunderstorms each day as the
cold front stalls just south of our region.

RH values will recover to 90-100 percent tonight, then fall to 50 to
70 percent Wednesday afternoon.

Winds will be south to southwest at 5-10 mph tonight, and southwest
to west and increase to 10-15 mph by Wednesday afternoon.

Winds will be stronger, and variable in direction in and near any
thunderstorms.

&&

.HYDROLOGY...
Scattered showers and thunderstorms are expected throughout the
upcoming week, especially in the afternoon and evening. Total
rainfall forecast through Friday night ranges from one half to three
quarters of an inch across the northern part of the forecast area,
to 1.5 to 2 inches across the southern part of the forecast area.
Although no widespread hydrological issues are expected at this
time, locally heavy rainfall is possible in any thunderstorms which
may lead to some standing water in urban, and low lying areas.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record High Temperatures for June 29th:

Albany, NY: 96F set in 1944
Glens Falls, NY: 95F set in 1944
Poughkeepsie, NY: 102F set in 1933

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
     047>054-058>061-063>066-083-084.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for NYZ049-050-
     052-053-059>061-064>066.
MA...Heat Advisory until 8 PM EDT this evening for MAZ001-025.
     Heat Advisory from 11 AM to 8 PM EDT Wednesday for MAZ025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ013>015.

&&

SYNOPSIS...NAS/Speciale
NEAR TERM...Speciale
SHORT TERM...Speciale
LONG TERM...KL
AVIATION...Rathbun
FIRE WEATHER...NAS/KL
HYDROLOGY...NAS/KL
CLIMATE...WFO ALY
Hazardous weather outlook, Jun 29, 3:07 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
407 PM EDT Tue Jun 29 2021

NYZ032-033-042-082-301200-
Northern Herkimer-Hamilton-Northern Warren-Northern Fulton-
407 PM EDT Tue Jun 29 2021

This Hazardous Weather Outlook is for the southern Adirondacks in
eastern New York.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk for severe thunderstorms tomorrow with severe
storms capable of producing damaging winds, frequent lightning and
heavy rainfall. Ponding of water on roadways and standing water in
low lying areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MAZ001-NYZ038>041-043-047-048-051-054-058-063-083-084-VTZ013>015-
301200-
Northern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Washington-Schoharie-Western Schenectady-
Western Albany-Eastern Rensselaer-Western Greene-Western Ulster-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
407 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the northern Berkshires in
western Massachusetts, the eastern Catskills in eastern New York, and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is an enhanced risk for severe thunderstorms tomorrow with
severe storms capable of producing damaging winds, frequent lightning
and heavy rainfall. Ponding of water on roadways and standing water
in low lying areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ001-013-MAZ025-NYZ049-050-052-053-059>061-064>066-301200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Schenectady-Southern Saratoga-Eastern Albany-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
407 PM EDT Tue Jun 29 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for northwestern Connecticut, the
southern Berkshires in western Massachusetts, the southern Taconics
and the Hudson Valley from the Capital District to the mid-Hudson
Valley in eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is an enhanced risk for severe thunderstorms tomorrow with
severe storms capable of producing damaging winds, frequent lightning
and heavy rainfall. Ponding of water on roadways and standing water
in low lying areas is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 29, 4:02 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Albany NY
502 PM EDT Tue Jun 29 2021

CTZ001-NYZ066-292130-
Northern Litchfield-Eastern Dutchess-
502 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LITCHFIELD AND EAST
CENTRAL DUTCHESS COUNTIES...

At 502 PM EDT, a strong thunderstorm was located over Dover Plains,
or 13 miles north of Pawling, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Amenia, Kent, Sharon, Millbrook, Dover Plains, South Kent, Oniontown,
Lithgow, Kent Furnace, Hoxie Corner, Millbrook Heights, Skiff
Mountain, South Amenia, Kent Green, Shunpike, Bains Corner,
Mabbettsville, Verbank, Bulls Bridge and Camby.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4169 7372 4179 7373 4185 7372 4190 7343
      4169 7343 4167 7348
TIME...MOT...LOC 2102Z 268DEG 14KT 4175 7363

JPV
Special weather statement, Jun 29, 4:07 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Albany NY
507 PM EDT Tue Jun 29 2021

MAZ001-NYZ054-292145-
Northern Berkshire-Eastern Rensselaer-
507 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BERKSHIRE AND EAST
CENTRAL RENSSELAER COUNTIES...

At 507 PM EDT, a strong thunderstorm was located near Berlin, or 12
miles west of North Adams, moving east at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Adams, Adams, Williamstown, Berlin, New Ashford, Greylock,
Sweets Corner, Soldiers Memorial Field, North Hancock, Cheshire
Harbor, Arnoldville, Town Crest Village, Maple Grove, Center Berlin,
Braytonville, Zylonite, Bowens Corners, Cole Field, Meadowvale and
White Oaks.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4263 7343 4272 7340 4274 7310 4257 7311
TIME...MOT...LOC 2107Z 268DEG 14KT 4265 7335

JPV
Local storm report, Jun 29, 4:15 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
515 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     NASSAU                  42.51N  73.61W
06/29/2021                   RENSSELAER         NY   SOCIAL MEDIA

            SEVERAL LARGE LIMBS DOWN.

&&

EVENT NUMBER ALY2103368

MSE
Special weather statement, Jun 29, 4:20 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Albany NY
520 PM EDT Tue Jun 29 2021

NYZ038-040-292145-
Southern Herkimer-Montgomery-
520 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HERKIMER AND WEST
CENTRAL MONTGOMERY COUNTIES...

At 520 PM EDT, a strong thunderstorm was located near Springfield, or
11 miles south of Little Falls, moving east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Richfield Springs, Jordanville, Warren, Birmingham Corners, Cullen,
Cedarville Station, Hessville, Starkville, South Columbia, East
Winfield, Willse Four Corners, Millers Mills Crossing, Ripple
Corners, Columbia Center, Sprout Brook, Crains Corners, Youngs
Crossing, McCoon Crossing, Deck and Smith Corners.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4297 7494 4294 7470 4284 7468 4290 7488
      4284 7489 4282 7491 4290 7509 4286 7515
      4286 7518 4287 7521
TIME...MOT...LOC 2120Z 275DEG 16KT 4289 7486

JPV
Local storm report, Jun 29, 4:37 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
537 PM EDT TUE JUN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 NNW GRANVILLE         43.43N  73.28W
06/29/2021                   WASHINGTON         NY   SOCIAL MEDIA

            2 TREES AND SOME BRANCHES DOWN.

&&

CORRECTED REMARKS

EVENT NUMBER ALY2103369

KL
Special weather statement, Jun 29, 4:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
544 PM EDT Tue Jun 29 2021

NYZ040-047-292230-
Schoharie-Montgomery-
544 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SCHOHARIE AND
SOUTHWESTERN MONTGOMERY COUNTIES...

At 544 PM EDT, a strong thunderstorm was located over Cherry Valley,
or 10 miles northeast of Cooperstown, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Cobleskill, Canajoharie, Sharon Springs, Ames, Carlisle, Sharon,
Seward, Browns Hollow, Marshville, Leesville, Zeh Corners, Lykers,
Beekman Corners, Buel, Hessville, Lawyersville, Sprakers,
Warnerville, Flat Creek and Engleville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4292 7442 4265 7444 4268 7464 4274 7467
      4279 7467 4283 7465 4286 7476 4287 7476
TIME...MOT...LOC 2144Z 273DEG 18KT 4280 7477

JPV

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 29, 4:45 PM EST
Where
Berkshire County, 0.51 mi W of Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.280, -73.310

Trees were downed.

Thunderstorm Wind, Berkshire

When
June 29, 4:45 PM EST
Where
Berkshire County, 0.69 mi S of Lee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.310, -73.250

Trees were downed.

Thunderstorm Wind, Berkshire

When
June 29, 5:05 PM EST
Where
Berkshire County, Becket
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.330, -73.080

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966295, 966296, 966298.